Get your Health question answered in 3 easy steps

124 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes dark green stools after a course of Clindamycin?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5770 Questions

default
Posted on Fri, 22 Aug 2014 in General Health
Question: About a two months ago I was on a 5 day course of clindamycin. Then about a month ago I was on a 10 day course of Macrobid. My stools have been formed but a dark green color. No diarrhea or cramping or other signs of illness. I have been taking OTC probiotics since the Macrobid course. Should I be concerned?
doctor
Answered by Dr. Grzegorz Stanko 10 minutes later
Brief Answer:
No need to worry.

Detailed Answer:
Hello!

Thank you for the query.

Stool is brown thanks to intestinal bacteria which digest yellow bile to brown stercobilinogen. If there is less intestinal bacteria (what is present during antibiotics intake), not every bile part can be digested by bacteria. So as a result you get mixture of yellow and brown. This mixture is usually green.
As you have no diarrhea, please start taking probiotic again and the color of the stool should become brown.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

Recent questions on Clindamycin

doctor1 MD

thanks
i did a urine culture with the following results: epithelia cells +/HPF AND PUS CELLS 1-2/HPF, CASTS ++, CRYSTALS +++, YEAST nIL, CULTURE ISOLATE Heavy staphylococcus aureus. sentive to clindamycin +++ and cefuroxime ++ all other antibiotics R resistance. pls adivise on my kidney effect

doctor1 MD

Hello i have went the ER doctor and she told me that i had quite a few blood cells in my discharge which could mean a std or not what else could this mean if its not a std? Also, she prescribed clindamycin and I now have water diarrhea. What has caused this?

doctor1 MD

40 year old male, 6'3" 280#, just started working out on tread mill 6 weeks ago, walking at 3 mph for 40 min and a total of 2 miles. stopped walking for a week because i had wisdom teeth removed 4 weeks ago, was on hydrocod-apap 5-500mg tab and clindamycin 150mg (40 tabs) soft foods for a week, two weeks later, stools still soft (once or twice Diarrea) still walking and cut food intake, but then took double vitamins, a,b,c,d,e, all at the sametime for 4 days and now my stomach is aching dual pain stool is good brown color and urine is normal yellow, whats wrong?

doctor1 MD

hi am a 24yr female,been having loose stools on and off,i took metrogyl 400 for 3 days n the stool became normal,but again now loose stools started..m taking treatment for acne ,using minoz tab n brevoxyl n clindamycin cream. now m also having conjunctivitis and using moxifloxacin n lubrex drops.should i again take metrogyl??is it ok to use it when am on the above medications?

doctor1 MD

Hi I went to the ER 2 weeks ago with intense abdominal pain and was diagnosed and put on flagyl and Cipro for one week. Saw my Dr the following week who put me on Levaquin for second week. I took my last Levaquin Friday. I still have pain eating...

doctor1 MD

what should I do I have a clindamycin capsule stuck in my throat? I ve tried hot tea, applesauce, its still stuck and very painful. also when I take my next pill can I open the capsule and take it with food?

doctor1 MD

I started using a Retin A product called acretin 0.05. it's my first time on retin a products. I've been prescribed this cream because I got mild acne in my cheeks the past 2 months. I wanted to know what are the disadvantages of this product as I...